Thunderstorm Wind, Gila
- When
- October 11, 11:47 PM MST
- Where
- Gila County, 0.35 mi ESE of Punkin Center
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.869, -111.314
RAWS station TTBA3 in Tonto Basin measured a 61 mph wind gust.
A deep trough, with a very strong jet streak, and an associated surface cold front led to the development of a line of convective showers that progressed across south-central Arizona in the evening of the 11th. Wind gusts with the front were measured mostly between 45-55 mph, but there was a wind gust of 61 mph observed in Tonto Basin with the line of showers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
A deep trough, with a very strong jet streak, and an associated surface cold front led to the development of a line of convective showers that progressed across south-central Arizona in the evening of the 11th. Wind gusts with the front were measured mostly between 45-55 mph, but there was a wind gust of 61 mph observed in Tonto Basin with the line of showers. No damage or injuries were reported from the winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Oct 11, 10:29 PM MST, 1 hour 18 minutes earlier.
Area Forecast Discussion
National Weather Service Phoenix AZ
1029 PM MST Mon Oct 11 2021
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
Windy conditions will continue this afternoon and evening as a
strong low pressure system drops into the Desert Southwest. There
will also be a slight chance of a shower this evening just ahead
of a cold front. Exceptionally cool conditions will arrive Tuesday
with high temperatures struggling to even reach the 70 degree
mark across the Arizona lower deserts. A gradual warmup will begin
in the middle of the week with temperatures warming back to near
normal for next weekend.
&&
.DISCUSSION...
The low pressure system responsible for the windy conditions
continues to plunge southward through the Sierra Nevada of central
California. The well-defined vort max evident on water vapor will
blast through southeastern California this afternoon and winds
will then increase in response to a tightening pressure gradient.
Latest visible satellite imagery already reveals areas of blowing
dust near the Salton Sea. The dust is expected to expand rapidly
eastward this afternoon and this evening, and a Blowing Dust
Advisory has been issued for the lower deserts.
Latest deterministic models continue to trend even stronger with
the wind fields 850 mb and below. Wind gusts will be maximized
later this afternoon across southeastern California, and this
evening across central Arizona just ahead of the eastward
advancing cold front. Latest forecast soundings and HREF ensemble
maxes suggest peak gusts to 55 mph will not be out of the question
across the western deserts. Peak gusts could also reach up to 45
mph in the Phoenix area, which will certainly be strong enough to
send decorations airborne. Wind gusts up to 70 will also be
possible along I-8 in extreme southwestern Imperial County.
In addition to the wind, there will be a threat of isolated
showers later this evening, particularly across northern Maricopa
County and the higher terrain north and east of Phoenix where IVT
and orographic lift will be maximized. However, general consensus
from the CAMs indicates that any rain that develops will be light
and brief.
The strong cold advection Tuesday in the wake of the system will
be the other big story. NBM has been consistent indicating a
forecast high of only 70 degrees for Phoenix Tuesday, which
equates to more than 20 degrees below normal. There is also a 35
percent chance the high temperature will not even reach 70
degrees. Tomorrow’s high temperature is expected to be second
coolest for the date, only eclipsed by a high of 66 degrees in
1947! It may also be the coolest day this early in the season
since a high temperature of 70 degrees was observed on October
2nd, 1959!
&&
.PREVIOUS DISCUSSION...
The coldest night of the week still looks like Wed morning
(roughly the second morning after fropa). Lows on Wed morning
remain cold and plummet to the upper 40s to low 50s in Phoenix,
and even the low to mid 40s in some lower desert locales. Lows
around Globe fall to the upper 30s, with the low-mid 20s likely at
Hilltop. As a result the first freeze warning of the season is
possible for parts of Gila Cty for Wed morning.
For the second half of the week Clusters favor a broad W-Central
CONUS dry trough, followed by a W CONUS ridge by Friday and a
W-Cent CONUS ridge for the weekend. This pattern sequence should
result in a slow warming trend for the second half of the week
with temperatures remaining below normal in the 70s through Thu,
and the low to mid 80s for Fri. Then by Saturday and Sunday near
normal highs in the upper 80s to around 90 degrees are supported.
&&
.AVIATION...Updated at 0525Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Line of showers has developed along a cold front moving eastward
towards the Phoenix area as of 05Z. Strong pre-frontal south to
southwest winds are being observed with gusts near 35 kt. A wind
shift towards a general west to northwest direction will occur
behind the cold front, with a 1-2 hour window of gusty winds
exceeding 35 kt, potentially reaching 45 kt. Localized blowing
dust with visibilities down to 4-5 SM or lower may accompany the
front. Showers are expected to affect the Phoenix area through
around 07Z but will be brief. There is the possibility of a
lightning strike or two as well. Gusty winds will persist into
early Tuesday morning at all sites but gradually diminish, and
skies will become clear. Wind gusts of 20-25 kt will be possible
again Tuesday afternoon, but will quickly weaken by sunset Tuesday
evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
West to northwest winds have taken hold in the wake of the cold
front, with wind gusts up to 40 kt and visibilities down to 2 SM
in BLDU being observed. Conditions will gradually improve early
Tuesday morning as wind speeds slowly diminish overnight. Winds
will be weaker on Tuesday at all sites, but gusts to 25 kt will be
possible at BLH during the afternoon, favoring a west to northwes
direction. Skies will be clear.
&&
.FIRE WEATHER...
Wednesday through Sunday:
A gradual warming trend is expected through the period but with
highs remaining below normal through Fri, and near normal by Sat.
Winds will be mostly light and diurnal/terrain influenced.
Otherwise, afternoon min RH values will mostly fall between 11-18%
through late this week and a few percentages drier by the
weekends. Overnight recoveries reach 25-45% through the late week
will fall a little to 25-40% next weekend.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until midnight MST tonight for AZZ530>540-
542>544-546-548-550-551-553-554-559.
Wind Advisory until midnight MST tonight for AZZ537-540>544-546-
548>551-553>555-559.
Wind Advisory until 2 AM MST Tuesday for AZZ545-547-552-556>558-
560>563.
Freeze Warning from 7 PM Tuesday to 8 AM MST Wednesday for
AZZ563.
Wind Advisory until 11 PM MST this evening for AZZ530>536-538-
539.
CA...Blowing Dust Advisory until midnight PDT tonight for CAZ560-561-
563>570.
Wind Advisory until 11 PM PDT this evening for CAZ563>570.
High Wind Warning until 1 AM PDT Tuesday for CAZ562.
High Wind Warning until midnight PDT tonight for CAZ560-561.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Sawtelle
AVIATION...Rogers
FIRE WEATHER...SawtelleSpecial Weather Statement
National Weather Service Phoenix AZ
807 PM MST Mon Oct 11 2021
AZZ534-120400-
Aguila Valley AZ-
807 PM MST Mon Oct 11 2021
...A strong thunderstorm will impact portions of Maricopa County
through 900 PM MST...
At 807 PM MST, Doppler radar was tracking a strong thunderstorm over
Aguila, or 24 miles west of Wickenburg, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gladden and Aguila.
This includes US Highway 60 between mile markers 75 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3387 11310 3377 11333 3400 11333 3401 11332
3400 11285
TIME...MOT...LOC 0307Z 237DEG 40KT 3398 11318
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SDBThe Phoenix radar (KIWA), 72 km away, was scanning. The volume nearest the first event began at 06:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
RAWS station TTBA3 in Tonto Basin measured a 61 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990420.